The pair correlation function of fractional parts of polynomials

Zeév Rudnick, Peter Sarnak

Research output: Contribution to journalArticlepeer-review

77 Scopus citations

Abstract

We investigate the pair correlation function of the sequence of fractional parts of αnd, n = 1, 2, . . . , N, where d ≥ 2 is an integer and α an irrational. We conjecture that for badly approximable α, the normalized spacings between elements of this sequence have Poisson statistics as N → ∞. We show that for almost all α (in the sense of measure theory), the pair correlation of this sequence is Poissonian. In the quadratic case d = 2, this implies a similar result for the energy levels of the "boxed oscillator" in the high-energy limit. This is a simple integrable system in 2 degrees of freedom studied by Berry and Tabor as an example for their conjecture that the energy levels of generic completely integrable systems have Poisson spacing statistics.

Original languageEnglish (US)
Pages (from-to)61-70
Number of pages10
JournalCommunications In Mathematical Physics
Volume194
Issue number1
DOIs
StatePublished - Jan 1 1998

All Science Journal Classification (ASJC) codes

  • Statistical and Nonlinear Physics
  • Mathematical Physics

Fingerprint Dive into the research topics of 'The pair correlation function of fractional parts of polynomials'. Together they form a unique fingerprint.

Cite this